Nebraska, 2016

Tornado and Hail in Nebraska, July 6, 2016

July 6, 2016 · NWS CYS · 3 events in 2 counties and zones

Thunderstorms produced large hail and a landspout tornado across portions of the northern Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail and a landspout tornado across portions of the northern Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 6, 11:44 AM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 6, 11:44 AM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1244 PM MDT WED JUL 6 2016

.UPDATE...
Issued at 1243 PM MDT Wed Jul 6 2016

Sfc pressure falls continue to become more widespread across the
forecast area, both in response to sfc heating under mostly sunny
skies and to the upper level trough moving across the northern
Rockies. Winds along and west of the Laramie Range have become
quite breezy as a result, with gusts upwards of 40 mph observed
across this area. Humidities across this area are on the downward
trend as well, and think over the next few hours will see these
conditions spread to the nearby eastern plains as the lee
trough/dryline shifts east ahead of the progressive upper wave.
So, will hold steady with the Red Flag Warning for now, although
am monitoring for possible expansion into the southern Nebraska
panhandle depending on the eventual eastward progression of the
lee trough/dryline.

Regarding storm potential, satellite imagery shows vigorous cu
over the northern Laramie Range as well as across Laramie County,
likely on the leading edge of the dryline. Should see initiation
over the next couple of hours as this boundary pushes east, with
best severe potential still looking to be across the far eastern
panhandle counties where dew points are upper 50s/low 60s within
southeastern flow. Certainly concerned for the possibility of
large hail and damaging winds from any storms that feed off this
environment, but enhanced 0-1km shear here could lend to a threat
for a tornado as well, namely along the Pine Ridge and vicinity.
Will monitor trends closely through the afternoon.

.SHORT TERM...(Today through Friday)
Issued at 345 AM MDT Wed Jul 6 2016

Lingering convection continues to dissipate as it shifts off to
the east early this morning. Skies will continue to become mostly
clear thru the rest of the morning hours. Two main forecast
challenges today will be critical fire conditions across much of
southeast Wyoming and the potential for severe thunderstorms
across the northern Nebraska Panhandle. The culprit for both is a
shortwave that will accelerate east thru Montana today. At the
surface...upstream lee-side pressure falls are already occurring
early this morning as the sfc reflection takes shape. The
developing sfc low will slide east into the western Nebraska
Panhandle by 00z. As this occurs, dryline will surge east across
the SE Wyoming plains and into the western Nebraska Panhandle by
afternoon. Behind the dryline, dew points will plummet into the
upper 20s/low 30s which when combined with upper 80s/low 90s for
highs will yield humidities in the 10-15 percent range.
Additionally, deep-mixing up towards 20 kft MSL in the PBL will
tap into winds that will gust to 25-35 mph. These conditions will
be enough to warrant an upgrade to a Red Flag Warning for lower
elevation zones where fuels are critical...FWZ301-310.

Forecast challenge #2 - Severe Thunderstorm Potential in the
northern Nebraska Panhandle. Dew point pooling ahead of the
dryline and eventually a southward propagating front will yield
progd sbcapes of 2500-3500 j/kg. These instabilities along with
deep layer shear of 35-45 knots will be sufficient for severe
thunderstorms. The key with today's severe thunderstorm potential
will be the timing of the dryline surge. If it occurs earlier,
convection doesn't get going until it moves east of our CWA. Later
and we have more widespread severe convection in the panhandle.
For now followed HRRR timing, keeping initiation northeast of the
North Platte River Valley between 1-3 PM with best strengthening
potential Chadron-Alliance thereafter. Added severe wording to
the forecast in these areas to account for this scenario. These
storms will likely be moving a pretty good clip...east at 30-35
mph or so. So although, weak convection will linger into the
evening hours, the severe weather potential should diminish
quickly by around 6 PM as best ingredients shift towards central
Nebraska.

Aforementioned shortwave will move into the Dakotas on Thursday
expect a dry and breezy day with NW winds that will gust 20-35
mph. Return flow develops quickly for Friday and aside from a few
showers/weak thunderstorms over far southeast WY, expect dry but
warmer conditions to ensue.

.LONG TERM...(Friday Night through Tuesday)
Issued at 345 AM MDT Wed Jul 6 2016

Upper ridge axis will drift east of the CWA Friday night and
Saturday as a potent upper low moves to just offshore of the
Pacific nw. Weak impulses lifting northeast ahead of the upper low
combined with some increased moisture moving northward should set
off at least isolated convection mainly over the plains Saturday
afternoon. Similar setup for Sunday as the upper low drifts east
into the northern Rocky mtns with convection looking to focus on a
surface trough that should be over the Nebraska Panhandle. Also
fairly windy over western parts of the CWA Sunday as stronger mid
level winds mix down in favorable southwesterly flow so could be
some fire weather concerns then. The upper system becomes
negatively tilted while lifting northeast over Montana Monday
while a decent cold front for July sweeps east across the CWA
Sunday night bringing breezy and cooler conditions Monday. Mainly
dry Tuesday with temperatures close to seasonable averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1243 PM MDT Wed Jul 6 2016

VFR conditions through the taf period. Isolated thunderstorms will
be possible at CDR by late afternoon. Southwesterly winds will
gust to 20-30 kts across southeast WY through the afternoon. A
front will push across the region tonight with winds becoming
northwesterly.

&&

.FIRE WEATHER...
Issued at 345 AM MDT Wed Jul 6 2016

A critical fire weather day ahead as a very dry, breezy and warm
air mass surges east today. West winds gusting 25-35 mph will
further dry out the air mass in downsloping conditions east of the
Laramie Range. A Red Flag Warning has been issued for fire weather
zones 301 and 310 (southeast WY plains east of the Laramie Range)
where these critical weather conditions intersect with cured
fuels. The worst of these conditions will be across the western
side of these zones from Converse, Platte and Laramie Counties.
Additionally, a few high-based showers/storms will be possible
Rawlins-Douglas-Lusk later today. A cold front will slide south
tonight, turning winds northwesterly for Thursday and bringing an
end to fire weather concerns at least through the end of the week.
Critical conditions may return again over the weekend (especially
Sunday).

&&

.CYS Watches/Warnings/Advisories...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ301-310.

NE...None.
&&

SHORT TERM...CAH
LONG TERM...RE
AVIATION...ZF
FIRE WEATHER...CAH
Hazardous weather outlook, Jul 6, 3:24 AM MST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
424 AM MDT WED JUL 6 2016

NEZ054-WYZ110-112>119-071100-
KIMBALL-NORTH SNOWY RANGE FOOTHILLS-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
424 AM MDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-095-096-WYZ102-071100-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-
424 AM MDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA AND EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA THIS AFTERNOON
INTO THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE THIS
AFTERNOON WITH LARGE HAIL THE MAIN THREAT FROM THEM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM ABOUT MID-AFTERNOON INTO
EARLY THIS EVENING.

NEZ019>021-055-WYZ101-103>109-111-071100-
SCOTTS BLUFF-BANNER-MORRILL-CHEYENNE-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
SOUTHWEST CARBON COUNTY-
424 AM MDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS SHOULD AFFECT THE AREA THIS
AFTERNOON AND EVENING. A FEW STORMS COULD BECOME STRONG WITH GUSTY
WINDS AND SOME HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Rapid City radar (KUDX), 164 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Hail, Dawes

When
July 6, 1:05 PM MST to 1:09 PM MST
Where
Dawes County, 15 mi SW of Chadron
Measured
1.25 in hail
Reported by
Public
Coordinates
42.676, -103.209

Half dollar size hail was reported 15 miles southwest of Chadron.

Tornado, Box Butte

When
July 6, 2:14 PM MST to 2:23 PM MST
Where
Box Butte County, 18.88 mi NE of Hemingford to 21.75 mi ENE of Hemingford
Rating
EF0
Path length
3.16 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
42.480, -102.770

A landspout tornado touched down in open country 14 miles south of Hay Springs. It moved east and was in contact with the ground for three miles before it dissipated. No damage was reported.

Hail, Dawes

When
July 6, 3:35 PM MST to 3:37 PM MST
Where
Dawes County, 3.6 mi SSE of Chadron
Measured
1 in hail
Reported by
Public
Coordinates
42.780, -102.980

Quarter size hail was reported three miles south-southeast of Chadron.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyThe tornado archive for Nebraska, 2016Warnings in Nebraska, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652092, 652093, 652094.